Alert archive / Texas / Flash Flood Warnings in 2000

Flash Flood Warning 26, NWS Midland/Odessa, TX

June 9, 2000Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 9, 2000, 5:06 PM CDT for Howard County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 2000, 5:06 PM CDT (22:06 UTC)
Expired
Jun 9, 2000, 9:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 092210
FFWMAF
TXC227-100200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM CDT FRI JUN 9 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HOWARD COUNTY IN TEXAS

* UNTIL 900 PM CDT

* AT 504 PM CDT...WEATHER SERVICE DOPPLER RADAR DETECTED    
  THUNDERSTORMS WITH VERY HEAVY RAIN 5 MILES SOUTHEAST OF            
  COAHOMA...MOVING NORTHEAST AT 20 MPH.  
  
* SOME LOCATIONS AFFECTED BY THIS FLASH FLOOD WARNING INCLUDE...   
  COAHOMA
  INTERSTATE 20 EAST OF COAHOMA IN HOWARD COUNTY 
  FARMER TO MARKET ROAD 821

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...UNDERPASSES...LOW WATER CROSSINGS...AND NORMALLY
DRY WASHES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE.

LAT...LON 3214 10135 3213 10119 3243 10119 3244 10134

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:23 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 9, 3:23 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT FRI JUN 9 2000

WATER VAPOR IMAGERY SHOWS A WEAK UPPER LVL SHORTWAVE LOCATED JUST
SOUTH OF THE BIG BEND...MOVING NORTHEAST TOWARDS TEXAS PRESENTLY.
THIS HAS ALLOWED FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE
FORECAST AREA...IN HIGH INSTABILITY (SATELLITE DERIVED LIFTED INDICES
OF -5 TO -9 ACROSS THE AREA AND CAPES IN EXCESS OF 2500 J/KG)...
AND IN ABUNDANT LOW LVL MOISTURE.  THE MOST INTENSE THUNDERSTORMS
WERE DEVELOPING ALONG A SFC TROUGH....DRAPED ACROSS EASTERN NEW
MEXICO INTO SOUTHWEST TEXAS.  WITH THE STEERING WIND NEARLY PARALLEL
TO THIS SFC BOUNDARY...I WOULD NOT RULE OUT THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL OVER PORTIONS OF THE WESTERN PERMIAN BASIN AND
PORTIONS OF SOUTHWEST TEXAS.

MODELS CONTINUE TO SHOW A WELL DEFINED AXIS OF 850 MB MOISTURE
CONVERGENCE ALONG THIS SFC TROUGH.  MODELS ALSO PROG THE 850 MB
THETA-E RIDGE TO BE ORIENTED ALONG AND JUST EAST OF THE SFC TROUGH.
THIS SFC TROUGH SHOULD CONTINUE TO BE THE PRIMARY AREA FOR
THUNDERSTORM DEVELOPMENT THROUGH THIS WEEKEND.  ADDITIONAL
THUNDERSTORM DEVELOPMENT ON LEFT OVER OUTFLOW BOUNDARIES WILL ALLOW
FOR THUNDERSTORM DEVELOPMENT IN OTHER AREAS AS WELL.

THUNDERSTORMS DEVELOPING OVER THE NORTHEAST PORTIONS OF THE
FORECAST AREA GIVE THE IMPRESSION OF BEING CAUSED BY ISENTROPIC
LIFT.  HOWEVER...MODELS DON'T SEEM TO SUPPORT THIS THOUGHT.  THE
SHORTWAVE OVER THE BIG BEND COULD BE AIDING IN THIS ACTIVITY AS
WELL.

OVERALL...I'M NOT TOO SATISFIED WITH THIS MORNING'S MODEL
PRECIPITATION FIELDS. THE ETA APPEARS THE BEST TO ME...AND WILL FAVOR
THIS MODEL. TEMPERATURES AND POPS LOOK FINE.

PRELIMINARY CCF...

MAF  67/88/67/88    4333
LSA  64/87/64/87    4333
E41  69/87/70/87    3222
6R6  72/87/72/89    3222
MRF  59/83/59/83    3222
CNM  65/90/65/90    2222

.MAF...
TX...NONE.
NM...NONE.

PVy

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:49 PM CDTFlash Flood WarningMAFMitchell4 hr
Jun 9, 6:20 PM CDTSevere Thunderstorm WarningMAFPecos40 min

Nearby

Flash Flood Warnings in Texas, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.